Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Kansas City, MO

May 6, 2002Daviess County, Grundy County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 6:16 AM CDT for Daviess County, Grundy County, Livingston County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 6:16 AM CDT (11:16 UTC)
Expired
May 6, 2002, 7:00 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Daviess County, MO, Grundy County, MO, Livingston County, MO

What was reported inside it

TimeReportWhereRemark
May 6, 6:35 AM CDTHail 0.75Trenton, MO
May 6, 6:35 AM CDTThunderstorm Wind 56 MTrenton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 061116
SVRMCI
MOC061-079-117-061200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM MOUNT MORIAH TO KIDDER...
  AND MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   TRENTON...TINDALL...LOCK SPRINGS BY 625 AM CDT.
   SPRINGHILL...SAMPSEL...MOORESVILLE BY 630 AM CDT.
   UTICA...LAREDO...GALT BY 635 AM CDT.
   CHILLICOTHE BY 640 AM CDT.
   WHEELING...AVALON BY 645 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4027 9339 3971 9338 3970 9330 3964 9336
          3964 9355 3968 9375 3980 9378 3981 9418
          4013 9395 4013 9378 4026 9373

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:25 AM CDT, 51 minutes earlier.

Area forecast discussion, May 6, 5:25 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CDT MON MAY 6 2002

FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, May 6, 1:44 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 AM    CAMERON                   MO   1.75 INCH HAIL
05/06/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 1:47 AM CDT, 4 hours 29 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE
AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 4:01 AM CDT, 2 hours 15 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS...
GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...
RAY AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND
TRENTON.

SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM
CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 4:39 AM CDT, 1 hour 37 minutes before
KSZ057-MOZ038>040-043>046-061045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM
CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Local storm report, May 6, 5:44 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    CRAIG                     MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0528 AM    MOUND CITY                MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 5:58 AM CDT, 18 minutes before
MOZ011-012-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON MAY 6 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING IN
NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS...GENERALLY NORTH
OF A LINE EXTENDING FROM ATCHISON...TO CHILLICOTHE...TO KIRKSVILLE.
THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND HAIL.

ADDITIONAL SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE AREA. PERIODS OF
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.

DISCUSSION: MOIST AND UNSTABLE CONDITIONS WILL REMAIN ACROSS THE
AREA THROUGH WEDNESDAY. AN UPPER LEVEL TROUGH AND DRY LINE WILL
REMAIN JUST TO THE NORTH AND WEST OF MISSOURI THROUGH
TOMORROW...WITH THE TROUGH PASSING THROUGH THE REGION ON WEDNESDAY.
THIS WILL BRING PERIODS OF THUNDERSTORMS...SOME SEVERE...FOR THE
NEXT COUPLE OF DAYS. THE POTENTIAL FOR ADDITIONAL RAINFALL WILL ALSO
BRING THE THREAT OF FLOODING...PARTICULARLY TO URBAN AREAS AND
SMALL STREAMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:46 PM CDTSevere Thunderstorm WarningEAXClay, Platte59 min
May 5, 11:16 PM CDTSevere Thunderstorm WarningEAXClay, Jackson44 min
May 6, 12:16 AM CDTSevere Thunderstorm WarningEAXHolt44 min
May 6, 12:43 AM CDTSevere Thunderstorm WarningEAXAndrew47 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningEAXBuchanan, DeKalb51 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningEAXClinton42 min
May 6, 1:36 AM CDTSevere Thunderstorm WarningEAXCaldwell39 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningEAXCarroll44 min
May 6, 5:28 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt47 min
May 6, 5:52 AM CDTSevere Thunderstorm WarningEAXDeKalb23 min
May 6, 6:07 AM CDTSevere Thunderstorm WarningEAXPutnam38 min
May 6, 6:31 AM CDTSevere Thunderstorm WarningEAXClay, Ray44 min
May 6, 6:42 AM CDTSevere Thunderstorm WarningEAXLinn, Sullivan48 min
May 6, 7:05 AM CDTSevere Thunderstorm WarningEAXAdair, Macon40 min
May 6, 7:18 AM CDTSevere Thunderstorm WarningEAXJackson57 min
May 6, 8:20 AM CDTSevere Thunderstorm WarningEAXCass55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.